by Joshua Bub, DVM
It’s the middle of the night and your dog Fluffy is acting uncomfortable. She won’t settle down, didn’t eat her dinner that night, and you feel like you just need to give her something to help her feel better until you can get her to the vet the next morning. You heard from one of your friends that dogs can take aspirin, so you decide to give her just a half of a normal adult aspirin to settle her down until the morning (you of course know to never give a dog or cat ibuprofen, acetaminophen, or other human anti-inflammatory medications). The next day you bring Fluffy to see your veterinarian and recount what happened the night before. When you tell your vet that you gave Fluffy an aspirin the night before, your vet noticeably pauses before letting you know that may have been a bad idea. Let me give some you a glimpse of what went through your vet’s mind in that brief second.
What dose of aspirin did Fluffy receive? – The most common sized aspirin tablets are 81 mg tabs and 325 mg tabs. Usually an overdose isn’t a problem with a single dose, but if Fluffy is a 10 pound dog and got ½ of a 325 mg tablet – that is an overdose. Even at a normal dose, aspirin has been shown to frequently cause some degree of gastric bleeding in dogs and a single dose can significantly impair platelet function, causing the blood to clot less effectively.
What other medications is she on? – Aspirin is a drug, albeit an over the counter one. As such it has interactions with many other drugs. The most notable ones include: other anti-inflammatories, steroids, heart medications and diuretics, anti-seizure medications, and certain antibiotics. Side effects from drug interactions can range from something as benign as prolonged duration of certain medications, to something as severe as gastrointestinal ulceration/perforation, liver failure, or kidney failure.
How does this affect what medications I can give her today? – This is probably the most common concern that vets have when their patient has taken aspirin. Aspirin takes about 3-7 days to completely wash out of the system. This limits our choices for treatment of your pet’s problem. For example if Fluffy was unable to settle down because she has bad arthritis, we cannot start a safer anti-inflammatory medication for a few days without risking significant side effects. If she ends up having a slipped or bulging disk in her back, we can’t start steroids right away for the same reasons.
How will this affect her current condition? – With certain diseases, aspirin is the last thing we would want to give Fluffy. For example, if she was restless because she had gastroenteritis (upset stomach), aspirin would make the problem worse by making her more likely to develop gastric ulcers. If she was restless because she had a splenic tumor that was bleeding (hopefully not!), aspirin may have made the problem worse by making it harder for the blood to clot. Also, if she has a condition requiring surgery, the surgery will now be more difficult due to aspirin’s platelet inhibition.
Does Fluffy have any concurrent health issues? – If Fluffy has liver or kidney disease, aspirin can be very harmful and may worsen the disease. If she has blood or clotting disorders, aspirin may make her spontaneously bleed from her internal organs. Aspirin can even be dangerous in pets with asthma.
I know what you’re probably thinking, that’s a lot of things to think about in a split second! Unfortunately, we encounter this problem in practice more than we would like, and most of us have gone through this list in our mind many times. My purpose with this article is not to scare you, because Fluffy is usually fine in this scenario, but the potential exists for some very bad things to happen. Aspirin is not inherently a bad drug, it has many very beneficial uses, and many of our patients are on aspirin for various conditions and doing well. However, its use should always be under the supervision of a veterinarian to make sure that side effects are monitored, drug interactions are accounted for, and an appropriate dose is given. So my advice is the same as it is in every article I write, call your veterinarian (or in this case wait until the morning), we’re here to help! Oh, and Fluffy was fine, it turns out she had an upset stomach from eating some “treats” from your cat’s litter box the day before…